Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 271, NWS Midland/Odessa, TX

July 10, 2005Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 10, 2005, 4:27 PM CDT for Midland County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 4:27 PM CDT (21:27 UTC)
Expired
Jul 10, 2005, 5:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102127
SVRMAF
TXC329-102215-
/O.NEW.KMAF.SV.W.0271.050710T2127Z-050710T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS

* UNTIL 515 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  EAST CENTRAL MIDLAND COUNTY...OR 17 MILES SOUTHEAST OF MIDLAND...
  MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN MIDLAND COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3191 10178 3188 10205 3166 10204 3166 10179

$$
1 follow-up statement
000 
WWUS54 KMAF 102150
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT SUN JUL 10 2005

TXC329-102215-
/O.CON.KMAF.SV.W.0271.000000T0000Z-050710T2215Z/
MIDLAND-
448 PM CDT SUN JUL 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
SOUTHEASTERN MIDLAND COUNTY...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
OPEN COUNTRY OF SOUTHERN MIDLAND COUNTY...OR 21 MILES SOUTHEAST 
OF MIDLAND...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
HIGHWAY 349 IN SOUTHERN MIDLAND COUNTY AND OPEN COUNTRY OF 
SOUTHEASTERN MIDLAND COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3191 10178 3188 10205 3166 10204 3166 10179

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:51 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 12:51 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SUN JUL 10 2005

.SHORT TERM...
UPPER RIDGE OVER SOUTHWEST U.S. REMAINS CENTERED OVER MEXICO KEEPING
THE REGION IN NORTHERLY FLOW ALOFT.  THIS WILL ALLOW A SHORTWAVE TO
ROTATE DOWN ACROSS THE WESTERN CWA DURING THE LATE AFTERNOON INTO
THE EVENING.  MODELS DEVELOP PRECIP ACROSS THE MOUNTAINS AND EXPAND
IT ACROSS THE TRANS PECOS INTO THE WESTERN PERMIAN BASIN.  WILL GO
WITH CHANCE POPS WEST AND ISOLATED EAST... WITH MOST PRECIP ENDING
BY MIDNIGHT.  AS OF NOON ALREADY GETTING CU DEVELOPING OVER THE
DAVIS MOUNTAINS.  WHILE SURFACE DEWPOINTS ONLY AROUND 60... 12Z MAF
SOUNDING HAD PW OF NEARLY 1.4 INCHES... SO SHOULD BE MORE THAN
ENOUGH MOISTURE TO WORK WITH.

.LONG TERM...
UPPER LEVEL RIDGE WILL CONTINUE OVER THE SOUTHWEST UNITED STATES
THROUGH THE LONG TERM.  THE POSITION OF THE RIDGE AS WELL AS DENNIS
OVER THE SOUTHEASTERN US WILL BRING NORTHEASTERLY FLOW ALOFT TO THE
CWA.  THIS FLOW WILL TEND TO RESULT IN DRY CONDITIONS OVER MOST OF
THE AREA.

WILL CONTINUE TO RESTRICT ISOLATED POPS TO THE MOUNTAINOUS AREAS AND
THE WESTERN CWA WHERE OROGRAPHICAL LIFTING WILL AID IN THE
DEVELOPMENT OF AFTERNOON THUNDERSTORMS.  ELSEWHERE...WITH LITTLE OR
NO FOCUS TO INITIATE THUNDERSTORMS...WILL KEEP THE POPS BELOW 10
PERCENT.

TEMPERATURES WILL BE HOT THROUGH MID WEEK AS THE RIDGE CONTINUE TO
EXERT ITS INFLUENCE.  BY THURSDAY...A TROUGH OVER THE EASTERN US
WILL EXTEND WESTWARD INTO WEST CENTRAL TEXAS.  THIS TROUGH WILL
RESULT IN LOWER HEIGHTS AND TEMPERATURES CLOSER TO SEASONAL NORMALS
THE LATTER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  96  72  97 /  20  10   0   0
CARLSBAD NM                68  99  71  98 /  30  20   0  10
DRYDEN TX                  75 100  73  99 /  20  10   0  10
FORT STOCKTON TX           73  96  73  98 /  30  10   0  10
GUADALUPE PASS TX          66  94  69  95 /  30  20  10  10
HOBBS NM                   68  97  72  98 /  30  10   0  10
MARFA TX                   60  92  62  92 /  40  20  10  20
MIDLAND INTL AIRPORT TX    70  98  73  98 /  20  10   0   0
ODESSA TX                  70  98  73  98 /  20  10   0  10
WINK TX                    73 102  73 101 /  30  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

72/54
Hazardous weather outlook, Jul 10, 2:30 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN JUL 10 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111811-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT SUN JUL 10 2005 (130 PM MDT SUN JUL 10 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE AREA ESPECIALLY ALONG AND WEST OF A CARLSBAD TO
PECOS TO FORT STOCKTON LINE. STORMS THAT OCCUR WILL BE STRONG WITH
BRIEF HEAVY RAINFALL...LOCAL WIND GUSTS TO 55 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING GENERALLY WEST OF A
HOBBS TO BAKERSFIELD LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:03 PM CDTSevere Thunderstorm WarningMAFPresidio26 min
Jul 10, 5:12 PM CDTSevere Thunderstorm WarningMAFUpton63 min
Jul 10, 5:14 PM CDTSevere Thunderstorm WarningMAFMidland46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.